Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Topeka, KS

May 6, 2001Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2001, 5:46 PM CDT for Anderson County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 6, 2001, 5:46 PM CDT (22:46 UTC)
Expired
May 6, 2001, 6:30 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 062247
SVRTOP

KSC003-062330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF GARNETT TO 6
  MILES WEST OF COLONY...OR FROM 17 MILES SOUTH OF OTTAWA TO 11 MILES
  NORTHWEST OF IOLA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  KINCAID

QUARTER SIZE HAIL HAS BEEN REPORTED WITH THIS LINE OF SEVERE 
THUNDERSTORMS. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&

LAT...LON 3839 9542 3805 9544 3804 9510 3838 9507

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 6, 2:40 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SUN MAY 6 2001

MAIN PROBLEMS ARE THUNDERSTORMS IN THE EAST THIS EVENING, THEN SKY
COVER ASSOCIATED WITH WEAK SYSTEMS MOVING THROUGH IN NORTHWEST FLOW.

CAPES OF 1000 TO 2000 AND RELATIVELY WEAK VERTICAL WIND SHEAR HAS
LEAD TO DEVELOPMENT OF WIDELY SCATTERED STRONG STORMS IN CONFLUENCE
ZONE ALONG THE KANSAS TURNPIKE.  GIVEN WIND SHEAR AND OBSERVED STORM
STRUCTURE, INDICATES ONLY LOOSE ORGANIZATION TO STORMS.  LOW
FREEZING LEVELS PUT VIL OF THE DAY IN THE LOWER 40S.  EXPECT WIDELY
SCATTERED STRONG TO SEVERE STORMS WITH DIME TO NICKEL SIZE HAIL TO
CONTINUE INTO THE EVENING HOURS ACROSS FAR EASTERN KANSAS AS
CONFLUENCE AXIS MOVES SLOWLY EAST.

SKIES SHOULD CLEAR LATER TONIGHT AND COOLER TEMPERATURES WILL BE
EMPHASIZED.  AFTER THAT, WEAK WAVES IN NORTHWEST FLOW BRING
MID-LEVEL MOISTURE WITH THEM BOTH MONDAY AND TUESDAY.  PRECIP
CHANCES LOOK NIL, BUT ENOUGH TO INCREASE CLOUD WORDING, AND TO GO A
LITTLE BELOW NGM GUIDANCE TEMPS FOR HIGHS.

.TOP...NONE

GDP

In the hours before

Local storm report, May 6, 2:14 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0211 PM    6 N BURLINGAME            KS    .75 INCH HAIL
05/06/01   OSAGE
Local storm report, May 6, 2:21 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    5 N BURLINGAME            KS    1 INCH HAIL
05/06/01   OSAGE
Local storm report, May 6, 3:08 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
4
0255 PM    5 NE OVERBROOK            KS    .75 INCH HAIL
05/06/01   OSAGE                           50 MPH WINDS

0305 PM    OSAGE CITY                KS    1 INCH HAIL
05/06/01   OSAGE
Local storm report, May 6, 5:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Y
0440 PM    7 WSW WAVERLY             KS    .75 INCH HAIL
05/06/01   COFFEY
Special weather statement, May 6, 5:31 PM CDT, 15 minutes before
KSZ026-039-040-054>056-058-059-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT SUN MAY 6 2001

...SEVERE THUNDERSTORM WATCH NUMBER 202 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN EAST CENTRAL KANSAS...

JEFFERSON...SHAWNEE...DOUGLAS...OSAGE...AND LYON.

...SEVERE THUNDERSTORM WATCH NUMBER 202 REMAINS IN EFFECT UNTIL 7
PM FOR THE FOLLOWING COUNTIES IN EAST CENTRAL KANSAS...

FRANKLIN...COFFEY...AND ANDERSON.

GDP
Local storm report, May 6, 5:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    3 NW GARNETT              KS    1 INCH HAIL
05/06/01   ANDERSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:19 PM CDTSevere Thunderstorm WarningTOPCloud, Republic56 min
May 5, 9:32 PM CDTSevere Thunderstorm WarningTOPMorris28 min
May 5, 9:57 PM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee33 min
May 6, 1:30 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee30 min
May 6, 1:59 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee31 min
May 6, 2:29 PM CDTSevere Thunderstorm WarningTOPOsage31 min
May 6, 2:57 PM CDTSevere Thunderstorm WarningTOPOsage33 min
May 6, 3:31 PM CDTSevere Thunderstorm WarningTOPOsage29 min
May 6, 4:10 PM CDTSevere Thunderstorm WarningTOPCoffey35 min
May 6, 4:42 PM CDTSevere Thunderstorm WarningTOPCoffey33 min
May 6, 5:20 PM CDTSevere Thunderstorm WarningTOPCoffey40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.